I have recently started taking insulin and have been told by my doctor that I may experience hypoglycaemia. What should I do if it does?
Hypoglycaemia is low, below normal levels of blood sugar, which may trigger unpleasant symptoms and may cause loss of consciousness if not corrected. Low blood sugars can happen when your body gets too much insulin or not enough food, miss meals or snacks or eat them late, or you get more exercise that normal.
Symptoms differ from person to person but may include any of the following:
- Sweat, feeling cold and sweaty, blurred vision, shakiness and trembling
- Feeling hungry, noticeable change in temperament, pallor or paleness
- Vagueness or confusion
- Lack of concentration
People who do not know the symptoms can mistake it for drunkenness, so it is important to carry identification. Try to pinpoint the cause so that you can prevent it happening again.
Treatment is to confirm level of hypoglycaemia by doing a blood test and taking a quick action sugary carbohydrate. This can be a small glass of any sweet drink (not diet), 2 teaspoons sugar or jam, 3 – 4 soft sweets or 3 – 4 glucose tablets. Allow 15 to 25 minutes for your blood sugars to go back up, and then check them again. Be patient and allow the treatment to work. Over treating a low blood sugar will give you a high blood sugar, which will require counter treatment. Do your best to avoid a roller coaster ride.
What causes low blood sugars?
Hypoglycemia (low blood dugar) can be caused by:
- not following your meal plan – not eating enough food or changing your meal times
- too much exercise – getting unplanned exercise or exercising for a long time without eating a snack
- too much medication or a change in the time you take your medication
- alcohol intake, especially without food.
Any one of these things, or a combination of these factors, may cause low blood sugar levels.
Is low blood sugar dangerous?
Hypos are not normally dangerous in themselves. In the vast majority of cases the body will release its own stores of glucose and raise the blood glucose level to normal, though this may take several hours. Many people have hypos while they are asleep and come to no harm. However, being unconscious is always dangerous, because of the risk of choking, and treatment should be sought immediately if someone with diabetes is found unconscious.
Hypos can be dangerous following alcohol. If you have a hypo after drinking, the body is less able to release stored glucose and the blood glucose level may fall dangerously low. It is recommended that people on insulin should not drink more than three units of alcohol for a man or two units for a woman per day and that you should always eat when you are drinking and have a bedtime snack, to lower the risk of a hypo.
Whenever a special occasion or something stressful happens, my husband’s blood glucose levels go out of control. Usually they go very high but sometimes they drop very low. Do many people experience similar problems?
Stress can affect blood glucose levels. In most people stress causes them to rise. This is normally a result of other hormones released during stress, which stop insulin from acting properly. One common type of stress is an illness, such as flu.
In some people, especially children, the opposite can occur. This may be linked to other hormones or may be due to a disturbance of routine, such as missing meals or increased physical activity.
It is difficult to predict how you will be affected by stress, as stress itself is unpredictable. However, more frequent blood glucose tests will make you aware of what is happening. You should also discuss this with your healthcare team, who can advise you on altering your treatment.
Another suggestion is to find a method of relaxation, such as yoga, meditation or massage. Many people find that this helps considerably with their glucose control.
I have read about hypos happening during sleep. What would happen if I had a hypo while I was asleep — would I wake up?
Hypos can happen during the night, just as they can during the day. How you will react to a hypo during your sleep can vary from person to person.
Many people do find that the hypo wakes them. They may have been having very vivid dreams and may wake up sweating heavily and feeling disorientated or confused. Eating or drinking something sugary and following it up with a longer acting carbohydrate will reverse these symptoms.
Other people may sleep straight through a hypo. Often, in this case, they will wake up with a bad headache and high blood glucose. This is because the body has released stores of glucose as a response to the hypo. Family members may recognise when hypos happen during sleep as the person may become very restless and noisy and non-responsive. In these cases it is best to wake the person and try to get them to eat or drink something sugary.
It is very rare for the body not to respond naturally to a low blood glucose level by releasing stored glucose (though it can take some time). However, this may happen if the person has been drinking alcohol. This is why it is important to take a bedtime snack if you have been drinking.